Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

February 7, 2021Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Feb 7, 2021, 9:16 PM EST for Oswego County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2021, 9:16 PM EST (02:16 UTC)
Expired
Feb 7, 2021, 10:15 PM EST
In force
59 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 34 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS81 KBUF 080216
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
916 PM EST Sun Feb 7 2021

NYZ006-008-080315-
Oswego-Lewis-
916 PM EST Sun Feb 7 2021

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHERN OSWEGO COUNTIES...

At 912 PM EST, A band of lake effect snow producing snow fall rates 
up to 2 inches per hour was located from Mexico to Redfield and to 
Osceola and Constableville. The band was moving south at 10 mph.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Redfield, Selkirk Shores
State Park, Highmarket, Mexico Point State Park, Nine Mile Point,
Whetstone Gulf State Park, Richland, New Haven, Mexico, Williamstown,
Greig, Orwell, Sandy Creek, Port Leyden, Lacona, Lyons Falls, Altmar
and Constableville.

 This includes Interstate 81 between exits 34 and 37.
 
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4342 7553 4348 7581 4341 7585 4343 7640
      4355 7646 4357 7636 4356 7631 4356 7628
      4363 7626 4371 7536 4354 7527

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 7, 7:17 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 7, 7:17 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
717 PM EST Sun Feb 7 2021

.SYNOPSIS...
Lake effect snow will occur east of the lakes tonight through Monday
morning, especially at the southeast corner of Lake Ontario where
locally heavy snow will fall. Another weak system will cross the
eastern Great Lakes Monday night and Tuesday with widespread light
snowfall. A cold and snowy pattern will continue through next
weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Forcing from a cold front and mid level trough exited the area to
the east this afternoon. Brief period of lake enhanced/upslope flow
snow formed east of Lake Erie earlier, resulting in snow totals
today of 4-5 inches over portions of southern Erie county and thus
far 2-3 inches over northern Oswego county to the Tug Hill. Snow is
very fluffy with very high snow:water ratios. Elsewhere snow
accumulations today have checked in at 2 inches or less. In wake of
the cold front, temps have now tumbled into the upper single digits
to lower teens over western NY and reside in the mid teens over the
northern Finger Lakes and the lower 20s east of Lake Ontario. West
breeze that has developed is adding bite to the chill with early
evening wind chills at or below zero from western NY to the northern
Finger Lakes.

Tonight our focus turns back to lake effect snow. 850MB temps bottom
out around -19C overnight behind the departing cold front. This will
allow lake induced equilibrium levels to rise to around 7-8K feet
over Lake Ontario and 6-7K feet over Lake Erie. The setup will be
more favorable off Lake Ontario, with deeper moisture, and a more
favorable fetch down the axis of the lake to allow strong convergence
to develop.

Off Lake Ontario...

As lake enhanced snow tapers off, lake effect snow showers will
initially be disorganized east of the lake early this evening across
the Tug Hill region on due west flow. Later this evening boundary
layer flow will veer slightly to the WNW carrying an organizing lake
effect snow band (already occurring over the southern half of
Lake Ontario) south across Oswego County. Overnight the
synoptic scale flow will steadily weaken, allowing land breeze
circulations to develop along the south shore of the lake. This
will strengthen the convergence zone just offshore of the lake,
allowing for a locally heavy band of lake effect snow to develop
at the southeast corner of the lake. The band will likely take
on a slightly anti-cyclonic curvature overnight, mirroring the
shape of the shoreline as land breeze forced convergence takes
over. The eastern end of this band will come onshore near Fair
Haven and Oswego, possibly reaching as far south as the extreme
northeast corner of Wayne County briefly in the middle of the
night. Monday morning boundary layer flow will quickly back,
carrying the lake effect snow back north across Oswego County.

Land breeze forced lake effect snow events with the characteristics
described above in this type of cold environment tend to produce
very high snow:water ratios and have a tendency to produce locally
significant amounts of fluffy snow in a small area near Fair Haven
and Oswego. A sufficiently deep dentritic growth zone beneath the
inversion will favor large dendrite conglomerates. CIPS analogs and
comparison to locally made analog charts for Oswego County warning
criteria lake effect snow events both support the likelihood of
warning criteria snow at the southeast corner of Lake Ontario.

The setup supported earlier upgrade to a Lake Effect Snow Warning
for Oswego and N.Cayuga counties through Monday morning with local,
fluffy accumulations of 7-10 inches over Oswego and northern Cayuga
counties. The advisory will remain in place for Wayne County, with a
quick 3-5 inches possible in the northeast corner of the county if
the band makes it that far south.

The lake effect snow will weaken and move quickly north during the
late morning and midday hours. It may produce a quick 1-2 inches
across Jefferson County during the early afternoon on its way north.

Off Lake Erie...

The setup will be much less impressive, with a drier airmass and
shorter fetch. Occasional lake effect snow showers combined with
upslope flow into the higher terrain will produce spotty 1-2 inch
accumulations tonight and another spotty 1-2 inches Monday
morning before tapering off.

Outside of lake effect areas it will be mainly dry tonight through
Monday. Skies will clear away from the lake bands tonight, allowing
temperatures to drop to zero to 5 above in many areas and below zero
for the North Country. Monday mid level clouds will increase ahead
of the next system. Highs will reach the lower 20s in most
locations, with teens across higher terrain.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Next piece of upper level shortwave energy over the upper Great
Lakes pivoting around the main stationary closed upper low over
central Manitoba will move east toward, then cross our area Monday
night and Tuesday. Meanwhile, it's associated area of surface low
pressure will move from the Ohio Valley to the Jersey/southern New
England coast during the same timeframe. This will allow a general
light snow to overspread our region to the north of the low as it
moves by to our south. Snowfall accumulations at this point look to
generally be in the 1-3 inch range across areas south of Lake
Ontario, with 2-4 inches possible for the eastern Lake Ontario
region.

Colder air will once again filter in across the region in the wake
of this system, with the next chance for some lake effect snows
Tuesday night into the first half of the day on Wednesday, mainly
ESE/SE of Lake Ontario. Accumulations at this point do not look
significant, with possibly a few inches across northern Cayuga and
central/southern Oswego counties. High pressure will briefly build
across the area later Wednesday, quickly shutting down any lingering
lake induced activity SE of Lake Ontario during the afternoon.

Otherwise, temperatures will remain below average through the period
as daytime highs generally range through the 20s. Overnight lows
will be in the teens across the majority of the forecast area, with
single digits found across the North Country.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Attention will then turn to the next approaching mid-level
shortwave. This shortwave will continue to track northeast
across the Tennessee Valley and into the Mid-Atlantic Coast
Wednesday evening through Thursday night. The storm will then
track northeast along the coast while rapidly deepening. This
brings chances for synoptic snow to the area overnight Wednesday
into Thursday, with higher chances on the edges of the Southern
Tier and lesser chances in the North Country. Low temperatures
in the teens Wednesday night will warm to the mid to upper 20s
on Thursday. Warm air advection will cause temperatures Thursday
night to only drop a few degrees into low to mid 20s, with
teens east of Lake Ontario.

Latest 12z model guidance shows greater discrepancies moving into
Thursday evening and Friday morning as another shortwave looks to
move across New England. This wave has a generally more amplified
upper level pattern, but models disagree on the placement of the
upper level jetstreak. This creates uncertainty in the placement and
intensity of the bulk of the precipitation associated with this
shortwave. Synoptic snow associated with this system looks to exit
the area by late Friday afternoon, though some lake effect snow
southeast of the lakes can't be ruled out Friday night into
Saturday. High temperatures Friday will be in the mid 20s, with lows
Friday night in the low to mid teens.

Synoptic snow chances return for Saturday night through Sunday as
another shortwave rounds the base of an upper level closed low over
Canada. Highs on Saturday and Sunday will be in the upper teens and
low 20s, with lows in the teens.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Lake effect snow will develop tonight and continue through Monday
morning east and southeast of the lakes. Off Lake Erie light snow
showers will bring occasional MVFR/IFR to the western Southern Tier
including KJHW. KBUF and KIAG will stay VFR. Off Lake Ontario the
lake effect snow will focus near the southeast corner of the lake
and avoid KROC and KART where conditions will stay mainly VFR.
Expect local IFR/VLIFR conditions locally near and just west of
KFZY. The lake effect snow will weaken and end around midday Monday,
with most areas returning to VFR.

Outlook...

Monday night and Tuesday...IFR in widespread, general snow.
Wednesday...Local IFR in lake effect snow east of the lakes,
otherwise VFR.
Thursday and Friday...IFR possible in periods of widespread, general
snow.

&&

.MARINE...
Moderate west to WNW winds behind a departing cold front will
continue to bring Small Craft Advisory conditions on Lakes Erie and
Ontario through tonight. Winds will diminish by early Monday as the
pressure gradient relaxes across the eastern Great Lakes. Winds will
then stay relatively light through Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Monday for NYZ005-006.
     Winter Weather Advisory until 10 AM EST Monday for NYZ004.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 10 AM EST Monday for
         LOZ043>045.
         Small Craft Advisory until 1 AM EST Monday for LOZ042.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/JLA
SHORT TERM...JM
LONG TERM...PP
AVIATION...Hitchcock/JLA
MARINE...Hitchcock
Hazardous weather outlook, Feb 7, 12:46 PM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1246 PM EST Sun Feb 7 2021

NYZ001>003-007-008-010>014-019>021-085-081800-
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
1246 PM EST Sun Feb 7 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-081800-
Wayne-
1246 PM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-081800-
Northern Cayuga-Oswego-
1246 PM EST Sun Feb 7 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1246 PM EST Sun Feb 7 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Feb 7, 3:17 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             1 NW SOUTH WALES        42.72N 78.59W
02/07/2021  E5.0 INCH        ERIE               NY   PUBLIC

            TOTAL SNOW SINCE AROUND 7 AM SUNDAY. NEAR
            EMERY PARK. REPORT FROM SOCIAL MEDIA.

&&

JLA
Local storm report, Feb 7, 3:47 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             COLDEN                  42.65N 78.69W
02/07/2021  E4.0 INCH        ERIE               NY   PUBLIC

            SINCE AROUND 7 AM SUNDAY. VERY FLUFFY.
            REPORT FROM SOCIAL MEDIA.

&&

JLA
Local storm report, Feb 7, 3:55 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             2 SSW NORTH TONAWANDA   43.02N 78.88W
02/07/2021  M6.0 INCH        ERIE               NY   TRAINED SPOTTER

            STORM TOTAL FROM FRIDAY EVENING THROUGH
            AROUND 7 AM SUNDAY. NEAR TONAWANDA.

&&

JLA
Local storm report, Feb 7, 4:58 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
458 PM EST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 NW COLDEN             42.66N 78.70W
02/07/2021  M4.2 INCH        ERIE               NY   COCORAHS

            SNOWFALL PAST 9 HOURS.

&&
Special weather statement, Feb 7, 9:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
916 PM EST Sun Feb 7 2021

NYZ006-008-080315-
Oswego-Lewis-
916 PM EST Sun Feb 7 2021

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHERN OSWEGO COUNTIES...

At 912 PM EST, A band of lake effect snow producing snow fall rates
up to 2 inches per hour was located from Mexico to Redfield and to
Osceola and Constableville. The band was moving south at 10 mph.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Redfield, Selkirk Shores
State Park, Highmarket, Mexico Point State Park, Nine Mile Point,
Whetstone Gulf State Park, Richland, New Haven, Mexico, Williamstown,
Greig, Orwell, Sandy Creek, Port Leyden, Lacona, Lyons Falls, Altmar
and Constableville.

 This includes Interstate 81 between exits 34 and 37.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4342 7553 4348 7581 4341 7585 4343 7640
      4355 7646 4357 7636 4356 7631 4356 7628
      4363 7626 4371 7536 4354 7527

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 4:53 AM ESTSpecial Weather StatementBUFOswego52 min
Feb 8, 2:24 PM ESTWinter Storm WatchBUFCayuga, Oswego13 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.